• Quote of the Day
    "You are much deeper, much broader, much brighter than any idea you could have of yourself."
    Harry Palmer, posted by Daniel

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,051
Points
113
Managing Weight Gain as a Side Effect of Some Antidepressants
Cleveland Clinic Journal of Medicine
07/25/2003
By Emma Hitt, PhD

Weight gain associated with antidepressant use can lead to patient non-compliance with therapy. Understanding which antidepressants can result in weight gain is, therefore, important for practitioners.

In their recent article, Rashmi Deshmukh, MD, and Kathleen Franco, MD, Department of Psychiatry and Psychology, Cleveland Clinic, Ohio, United States, reviewed the various classes of antidepressants and their effects on weight gain.

Irreversible monoamine oxidase inhibitors (MAOIs), such as phenelzine, isocarboxazid, and tranylcypromine typically cause weight gain when used for less than 6 months or on a long-term basis, the authors write, while reversible MAOIs are less likely to cause weight gain, although they are not currently available in the United States.

Tricyclic antidepressants are likely to cause weight gain with both short-term and long-term use, the researchers continue, primarily because they increase appetite. Furthermore, the tertiary tricyclic drugs -- such as amitriptyline, imipramine, and doxepin -- are more likely to cause weight gain than secondary tricyclics because they are stronger histamine blockers.

In contrast, selective serotonin reuptake inhibitors (SSRIs) are not likely to cause weight gain if used for 6 months or less, although paroxetine may be more likely than other SSRIs to cause weight gain. Whether SSRIs cause weight gain when used for 1 year or longer is still under debate.

"Weight change induced by SSRIs is probably related to alteration in serotonin 2C receptor activity, appetite increase, carbohydrate craving, or recovery from clinical depression," the researchers note.

For long-term therapy, nefazodone, a phenylpiperazine with selective serotonin and norepinephrine reuptake inhibition, is less likely than SSRIs and tricyclic compounds to cause weight gain, whereas bupropion "is essentially devoid of antihistaminic effects and is commonly associated with weight loss," the authors note. "For long-term therapy, [bupropion] is less likely than SSRIs to cause weight gain," they add.

To help manage weight gain, the researchers recommend educating patients about this possible side effect, and preventing weight gain by recommending exercise and caloric restriction. Clinicians can also consider switching patients to another antidepressant drug or adding another agent, such as a stimulant or an H2 receptor agonist to therapy.

"In our practice, we have found that adding low-dose bupropion (100 to 150 mg/day) or topiramate (25 to 50 mg/day) may help weight loss when used in addition to diet control and exercise," the authors write.

Cleveland Clin J 2003;70:614-623. "Managing weight gain as a side effect of antidepressant therapy"
 

Halo

Member
Joined
Jul 19, 2005
Messages
7,475
Points
36
Another great post David, especially this part I found interesting:

In our practice, we have found that adding low-dose bupropion (100 to 150 mg/day) or topiramate (25 to 50 mg/day) may help weight loss when used in addition to diet control and exercise," the authors write.

I know for me personally Topiramate (Topamax) does help with suppressing my appetite along with stabilizing my moods. Finally a med that for me does not add the weight.
 

Top Bottom